Hospitals around the country have already treated more people affected by synthetic drugs this year than in 2015 or 2016 - but the mother of an addict says that is only the tip of the iceberg.

The Herald can reveal at least 148 patients affected by synthetic cannabinoids had been treated in seven of the country's 20 health boards this year.

The drugs hit headlines in July when the chief coroner and police issued a warning after at least seven deaths in Auckland, which appeared to be linked to the drugs.

Since then chief coroner Judge Deborah Marshall has said she had about 20 cases under review where synthetic drugs were a possible cause of death.

Advertisement

Those taking the drugs may end up in a zombie-like state unable to move, have seizures, see their heart rate increase to dangerous levels or vomit among other symptoms.

But the extent of the problem is difficult to determine.

Most district health boards said they could not provide figures because there was no specific code for synthetic cannabinoids to record the information.

Auckland District Health Board had seen the highest number of people under the influence of synthetic drugs. Counties Manukau is not far behind.

Based on clinical notes, Auckland DHB had recorded 53 people seeking help after using the drug so far this year, 20 in July alone. Last year there were 38 and in 2015 there were 70.

In Counties Manukau, based on what doctors were told by patients and their families, 47 people came in after taking synthetic drugs as at August 25 this year, 37 last year and 22 in 2015.

At Waikato DHB there has been eight admissions and one death this year, and Hutt Valley had recorded 12 cases up until July. Capital and Coast recorded only one case this year and Lakes DHB saw about 27 patients affected by the drugs between August 8 and 25. In Northland there have been six cases since 2015.

West Auckland man Calum Jones died at home after using synthetic cannabis. Photo/Supplied
West Auckland man Calum Jones died at home after using synthetic cannabis. Photo/Supplied

ESR scientists have found 60 per cent of samples of the drug seen in Auckland in the past six months were AMB-Fubinaca, which has been reported in other "zombie" outbreaks in the United States and was up to 85 times the potency of natural cannabis.

Lorraine Jones' 22-year-old son Calum died this month after taking a dose of a synthetic drug smaller than a little finger nail the day he got out of rehab.

She told the Herald the number would only be the tip of the iceberg because most synthetic drug addicts used alone.

"Because they have been on it for a little while they become very dangerous addicts," she said. "So when they have their seizures and when they have those convulsions, they are on their own. A lot of them don't make it to hospital."

She recalled coming home to find her son at the end of a convulsion but by then there was no need for a doctor.

"They are either convulsing on their own or they are dead. It's too shocking to think about."

She said district health boards and the Government needed to work together to create more rehab beds.

There were only 20 detox beds in Auckland so there was often a waiting list.

It was straight after a bad hit that people decided they wanted to get clean but if they could not get immediately admitted their addiction meant they were using again days later, she said.

Calum Jones' parents, Lorraine and Lewis, mourn the loss of their child who died from alleged synthetic cannabis use. Photo/Nick Reed
Calum Jones' parents, Lorraine and Lewis, mourn the loss of their child who died from alleged synthetic cannabis use. Photo/Nick Reed

She was already writing to MPs on the issue.

Canterbury District Health Board emergency department clinical director David Richards said the department was still seeing people suffering from the effects of the drug fairly regularly last month and numbers were increasing slightly.

"Anecdotally, it's been noted there is a small change in the side effect profile of the synthetic drug in some people that could indicate there is a new substance, or new ingredient, around. Some people are showing increased agitation and confusion, and a few people have suffered seizures. We are also seeing cyclical vomiting," he said.

Leading drug researcher and Massey University associate professor Chris Wilkins said it was still difficult to detect synthetic drugs because there were so many different types made from different compounds.

He said police, hospitals and other agencies needed to start working together more to save lives.

He said more information needed to be collected about the drugs and people needed to be made aware of the dangers early - especially when it was clear a bad batch was around.

An early warning system had been suggested in the national health policy but nothing had come of it yet, he said.

"These synthetic cannabinoid deaths aren't the end of the story. There could be a similar situation around the corner which could kill more people. We've got a serious problem here and we need to start addressing it in a serious way," he said.

Wilkins said it seemed that when the drugs were made illegal in 2014 it created an unregulated black market for the product.

"We're getting rogue batches that have been badly manufactured. We're getting dangerous compounds where we don't know what's it in it," he said.

"No one wants to smoke a drug that might see them end up in hospital or dead. If you're able to communicate the risk to them, they might not smoke it."

A Ministry of Health spokesperson said the ministry was in the early stages of developing an early warning system for issues like the recent spike in deaths.

" A small project is under way to better understand what relevant information is gathered and by whom and what the barriers are to sharing this information."

A report is due in March next year.